Sankhya A

, Volume 78, Issue 1, pp 52–86 | Cite as

Robust and Bias-Corrected Estimation of the Probability of Extreme Failure Sets

  • Christophe Dutang
  • Yuri GoegebeurEmail author
  • Armelle Guillou


In multivariate extreme value statistics, the estimation of probabilities of extreme failure sets is an important problem, with practical relevance for applications in several scientific disciplines. Some estimators have been introduced in the literature, though so far the typical bias issues that arise in application of extreme value methods and the non-robustness of such methods with respect to outliers were not addressed. We introduce a bias-corrected and robust estimator for small tail probabilities. The estimator is obtained from a second order model that is fitted to properly transformed bivariate observations by means of the minimum density power divergence technique. The asymptotic properties are derived under some mild regularity conditions and the finite sample performance is evaluated through an extensive simulation study. We illustrate the practical applicability of the method on a dataset from the actuarial context.


Failure set Bias-correction Tail dependence robustness Tail quantile process. 

AMS (2000) Subject Classification

62G32 62H12 62G20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Basu A., Harris I.R., Hjort N.L. and Jones M.C. (1998). Robust and efficient estimation by minimizing a density power divergence. Biometrika, 85, 549–559.MathSciNetCrossRefzbMATHGoogle Scholar
  2. Beirlant J., Dierckx G. and Guillou A. (2011). Bias-reduced estimators for bivariate tail modelling. Insurance Math. Econom., 49, 18–26.MathSciNetCrossRefzbMATHGoogle Scholar
  3. Beirlant J., Joossens E. and Segers J. (2009). Second-order refined peaks-over-threshold modelling for heavy-tailed distributions. J. Statist. Plann. Inference, 139, 2800–2815.MathSciNetCrossRefzbMATHGoogle Scholar
  4. Beirlant J. and Vandewalle B. (2002). Some comments on the estimation of a dependence index in bivariate extreme value in statistics. Statist. Probab. Lett., 60, 265–278.MathSciNetCrossRefzbMATHGoogle Scholar
  5. Charpentier A. and Juri A. (2006). Limiting dependence structures for tail events, with applications to credit derivatives. J. Appl. Probab., 43, 563–586.MathSciNetCrossRefzbMATHGoogle Scholar
  6. Ciuperca G. and Mercadier C. (2010). Semi-parametric estimation for heavy tailed distributions. Extremes, 13, 55–87.MathSciNetCrossRefzbMATHGoogle Scholar
  7. de Haan L. and de Ronde J. (1998). Sea and wind: multivariate extremes at work. Extremes, 1, 7–45.MathSciNetCrossRefzbMATHGoogle Scholar
  8. Dekkers A.L.M., Einmahl J.H.J and de Haan L. (1989). A moment estimator for the index of an extreme-value distribution. Ann. Statist., 17, 1833–1855.MathSciNetCrossRefzbMATHGoogle Scholar
  9. Dierckx G., Goegebeur Y. and Guillou A. (2013). An asymptotically unbiased minimum density power divergence estimator for the Pareto-tail index. J. Multivariate Anal., 121, 70–86.MathSciNetCrossRefzbMATHGoogle Scholar
  10. Dierckx G., Goegebeur Y. and Guillou A. (2014). Local robust and asymptotically unbiased estimation of conditional Pareto-type tails. Test, 23, 330–355.MathSciNetCrossRefzbMATHGoogle Scholar
  11. Draisma G., Drees H., Ferreira A. and de Haan L. (2004). Bivariate tail estimation: dependence in asymptotic independence. Bernoulli, 10, 251–280.MathSciNetCrossRefzbMATHGoogle Scholar
  12. Drees H. (1998a). On smooth statistical tail functionals. Scand. J. Stat., 25, 187–210.MathSciNetCrossRefzbMATHGoogle Scholar
  13. Drees H. (1998b). A general class of estimators of the extreme value index. J. Statist. Plann. Inference, 66, 95–112.MathSciNetCrossRefzbMATHGoogle Scholar
  14. Dutang C., Goegebeur Y. and Guillou A. (2014). Robust and bias-corrected estimation of the coefficient of tail dependence. Insurance Math. Econom., 57, 46–57.MathSciNetCrossRefzbMATHGoogle Scholar
  15. Feuerverger A. and Hall P. (1999). Estimating a tail exponent by modelling departure from a Pareto distribution. Ann. Statist., 27, 760–781.MathSciNetCrossRefzbMATHGoogle Scholar
  16. Fraga Alves M.I., Gomes M.I and de Haan L. (2003). A new class of semi-parametric estimators of the second order parameter. Port. Math., 60, 193–213.MathSciNetzbMATHGoogle Scholar
  17. Goegebeur Y., Beirlant J and de Wet T. (2010). Kernel estimators for the second order parameter in extreme value statistics. J. Statist. Plann. Inference, 140, 2632–2652.MathSciNetCrossRefzbMATHGoogle Scholar
  18. Goegebeur Y. and Guillou A. (2013). Asymptotically unbiased estimation of the coefficient of tail dependence. Scand. J. Stat., 40, 174–189.MathSciNetCrossRefzbMATHGoogle Scholar
  19. Gomes M.I. and Martins M.J. (2004). Bias reduction and explicit semi-parametric estimation of the tail index. J. Statist. Plann. Inference, 124, 361–378.MathSciNetCrossRefzbMATHGoogle Scholar
  20. Hill B.M. (1975). A simple general approach to inference about the tail of a distribution. Ann. Statist., 3, 1163–1174.MathSciNetCrossRefzbMATHGoogle Scholar
  21. Kim M. and Lee S. (2008). Estimation of a tail index based on minimum density power divergence. J. Multivariate Anal., 99, 2453–2471.MathSciNetCrossRefzbMATHGoogle Scholar
  22. Ledford A.W. and Tawn J.A. (1997). Modelling dependence within joint tail regions. J. R. Stat. Soc. Ser. B, 59, 475–499.MathSciNetCrossRefzbMATHGoogle Scholar
  23. Peng L. (1999). Estimation of the coefficient of tail dependence in bivariate extremes. Statist. Probab. Lett., 43, 399–409.MathSciNetCrossRefzbMATHGoogle Scholar
  24. Pickands J. (1975). Statistical inference using extreme order statistics. Ann. Statist., 3, 119–131.MathSciNetCrossRefzbMATHGoogle Scholar
  25. Ramos A. and Ledford A.W. (2009). A new class of models for bivariate joint tails. J. R. Stat. Soc. Ser. B, 71, 219–241.MathSciNetCrossRefzbMATHGoogle Scholar
  26. Weissman I. (1978). Estimation of parameters and larger quantiles based on the k largest observations. J. Amer. Statist. Assoc., 73, 812–815.MathSciNetzbMATHGoogle Scholar

Copyright information

© Indian Statistical Institute 2015

Authors and Affiliations

  • Christophe Dutang
    • 1
  • Yuri Goegebeur
    • 2
    Email author
  • Armelle Guillou
    • 3
  1. 1.Laboratoire Manceau de MathématiqueUniversité du MaineLe MansFrance
  2. 2.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkOdense MDenmark
  3. 3.Institut Recherche Mathématique Avancée, UMR 7501Université de Strasbourg et CNRSStrasbourg CedexFrance

Personalised recommendations